February, '00 | Briefing | Mail | Don't Say This | Articles | Other Places | Archives | Send Mail | Ed Dewke | Legal Stuff
Remicade for Crohn’s Disease Improved P
from Ralph G.

I have suffered with psoriasis for the past 17 years. I'm 48. It started with a small patch between my eyes and over time progressed until I was about 40% covered with itchy, flaking plaques. My back, scalp, knees and elbows were most seriously effected. Within the last five years my legs and the sides of my torso and hips have become quite bad as well. My dermatologist classifies my psoriasis as being very resistant to treatment. Over the years I have used various tars, topical steroids like Temovate, Dovonex, Tazorac and I own my own bank of UVB lights.

In the past 17 years there have been four times that I have been cleared of my psoriasis. When I say cleared I mean that the plaques go away and I am left with areas of slightly red or darker skin.

I also have Crohn's disease which is a serious inflammation of the digestive system. As a result I have been treated with among other things an oral steroid named Prednisone. Prednisone when prescribed to treat my Crohn's disease is administered by increasing the dose to a high of 60mg then a gradual decrease to 0. I have done this twice and each time a pleasant side effect of the drug was to clear my psoriasis. Most other side effects of Prednisone are not pleasant. When the Prednisone dose is reduced to approximately 10 mg my psoriasis will start to return and within a short time will be as bad as ever.

I was cleared of my Psoriasis another time when I used the Skin Cap spray formula that was subsequently taken off of the market. Again my Psoriasis came back as bad as ever.

Shortly before Christmas I made an appointment to see my dermatologist to tell him that the Tazorac he prescribed was of no help to me.

But, when I kept my appointment on 20 January, 2000 I was cleared of Psoriasis. What had happened in the meantime is that my gastroenerologist had prescribed a new medication called Remicade to treat my Crohn's disease. Remicade is also known as infliximab. Remicade was developed to treat Crohn's disease but has been found to have some positive effect on Rheumatoid Arthritis as well. And in my case at least, it has helped wonderfully with my Psoriasis.

I had two infusions of Remicade within one month. Three weeks after the first infusion my Crohn's symptoms returned but my psoriasis did not. My Gastroenterologist recommended a second infusion. It has now been six weeks since my first infusion of Remicade and I am still clear. It has helped every aspect of my Psoriasis including my scalp and my nails. I am very encouraged. I have no great expectations that Remicade is a cure for Psoriasis and expect my Psoriasis to return like it always has. But, the chronic nature of Psoriasis is so discouraging. It is nice to be cleared so that you can remember what it is like. When I asked my dermatologist what I should do when the Psoriasis returns he suggested that it may not. At least, for a while. Understand that he based his suggestion on a quick look at his Physician's Desk Reference. He went on to say that the Remicade addresses Psoriasis differently than Prednisone and that because of the dramatic improvement in my skin I may be clear for a while.

I do not expect that your dermatologist would be familiar with Remicade. Mine was not and I’d think him more likely to be familiar with new drugs than some other dermatologists. He seems quite academic. I know he has written a popular Dermatology text book.

Remicade produced no ill side effects for me. At least, not yet. It has only been six weeks since my first infusion.

You should know that during this time I was also taking an immune system suppressant called Azathioprene. But, I am quite confident that the Azathioprene alone had no positive effect on my psoriasis.

A couple words of caution are in order. First of all, Remicade is very expensive. My insurance paid over $8,000 for each treatment. Secondly, it is new. I first heard of Remicade in August of 1998 but, it was only in early testing at that time. Cautious doctors will not prescribe it. I know of one woman whose doctor removed 12 inches of her intestines but refused to consider using Remicade. Remicade is administered through an IV (intravenous) pump and for me each infusion took about four hours.

I don't know if this information will help anyone else. I have never posted an email to a public forum like this before. But, I was so encouraged by the effect of Remicade on my Psoriasis that I felt it was important to share the experience with other Psoriasis sufferers. -Ralph G.

*****

Ed’s Response: And thank you, Ralph for sharing. Your Remicade experience is indeed interesting. I learned on WebMD.com that Remicade (a.k.a. infliximab) is a genetically engineered antibody that "blocks inflammation caused by a protein called tumor necrosis factor." The article addressed the "unknown long-term effects" of Remicade, a discussion that sheds some light on why other doctors may be reluctant to prescribe Remicade.

No mention is made in this article about Remicade as a treatment for skin disorders or P specifically, so you may be first, or among the first, to reveal a connection. I certainly hope the association between this treatment and flaking is examined closely. We know that P involves inflammation, but until now I’d never heard mention of a protein called "tumor necrosis factor." Either "tumor necrosis factor" has something to do with your P, Ralph, or Remicade exhibits other properties that do effect P—and perhaps roundaboutly. (An interesting aside: The $8,000 your insurance company spent for a single Remicade infusion would just about cover a six week stay at the Dead Sea. I’m not sure why that comparison was worth mentioning, but I’m going to think about it. Perhaps it’s because it’s snowy and cold here and the hot humid environment there sounds inviting at this moment.)

Prednisone comes up occasionally in our discussions about flaking. Nicholas Lowe, in his book Psoriasis: A Patient’s Guide says he has seen "severe pustular and exfoliative reactions with their psoriasis" when systemic steroids like Prednisone are discontinued (p. 64). Your experience was that your flaking simply resumed: "as bad as ever," in your words. Lowe suggests it can come back worse, but perhaps he is reflecting on experiences of patients whose initial flaking was less serious than yours.

I’m delighted you picked FlakeHQ to be your first posting to a public forum, Ralph. Now the Remicade story is just beginning, so DO FEEL OBLIGATED to keep us apprized of your case! Thanks again. -Ed

This Month's Mail | Archives

www.flakehq.com